Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 113, NWS Tucson, AZ

July 15, 2024Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 15, 2024, 3:11 PM MST for Cochise County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2024, 3:11 PM MST (22:11 UTC)
Expired
Jul 15, 2024, 4:00 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 87 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WUUS55 KTWC 152211
SVRTWC
AZC003-152300-
/O.NEW.KTWC.SV.W.0113.240715T2211Z-240715T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
311 PM MST Mon Jul 15 2024

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Cochise County in southeastern Arizona...

* Until 400 PM MST.

* At 311 PM MST, a severe thunderstorm was located near Willcox,
  moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Willcox, Cochise, and Kansas Settlement.

This includes the following highways...
 Route 186 between mile markers 329 and 340.
 Route 191 between mile markers 61 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3232 10974 3211 10960 3197 10978 3215 10996
TIME...MOT...LOC 2211Z 074DEG 15KT 3220 10980 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JT
2 follow-up statements
541 
WWUS55 KTWC 152236
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
336 PM MST Mon Jul 15 2024

AZC003-152300-
/O.CON.KTWC.SV.W.0113.000000T0000Z-240715T2300Z/
Cochise-
336 PM MST Mon Jul 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR NORTH CENTRAL COCHISE COUNTY...

At 335 PM MST, a severe thunderstorm was located 7 miles southwest of
Willcox, moving west at 15 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Willcox, Cochise, and Kansas Settlement.

This includes the following highways...
 Route 186 between mile markers 329 and 340.
 Route 191 between mile markers 61 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3232 10974 3211 10960 3197 10978 3215 10996
TIME...MOT...LOC 2235Z 074DEG 15KT 3217 10992 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JT
369 
WWUS55 KTWC 152251
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
351 PM MST Mon Jul 15 2024

AZC003-152300-
/O.EXP.KTWC.SV.W.0113.000000T0000Z-240715T2300Z/
Cochise-
351 PM MST Mon Jul 15 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 400 PM MST...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Cochise county until 4:45 PM MST.

&&

LAT...LON 3232 10974 3211 10960 3197 10978 3215 10996
TIME...MOT...LOC 2250Z 074DEG 15KT 3216 10995 

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:34 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 15, 1:34 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
134 PM MST Mon Jul 15 2024

.SYNOPSIS...Temperatures slightly above normal through the rest
of this week, with typical mid July moisture levels across the
region. This will result in the daily chances for showers and
thunderstorms. The main threats will continue to be strong gusty
outflow winds and heavy rainfall leading to localized flash
flooding.

&&

.DISCUSSION...Area radars indicate scattered shower/thunderstorm
development mainly east/southeast of Tucson and in the White
Mountains attm. Movement of the storms was west at 5-10 mph. The
GOES-16 ECONUS Total Precipitable Water (PW) imagery continues to
show values ranging from near 0.75 inches in the White Mountains, to
around 1 inch in Cochise/Graham counties to over 1.50 inches in
central/western Pima County. The U of A WRF and SPC HREF models both
indicate the areas south/southeast of Tucson to be the most active
today, shifting into central Pima County during the evening hours
tonight. As for the Tucson metro area, both of these models have
minimal convection occuring across Tucson today. However, both
models do bring convection into far eastern/southeastern Pima County
between 4-6 pm today, so if any organization of these storms takes
place, or propagation along outflow boundaries occur, then
convection will be a possibility in Tucson.

Otherwise, a typical mid July monsoon pattern will continue through
the rest of the work week. The mid/upper level high will meander
between the Four Corners and west Texas, which keeps southeast
Arizona in a favorable east/southeast moisture transport regime. The
biggest uncertainty will be the day to day variability in shower and
thunderstorm coverage, any big days versus down days, and the amount
of debris clouds delaying convection initiation. Overall, each day
this week will have the potential for mainly afternoon and evening
showers and thunderstorms. By this weekend, an amplified ridge
builds across the western United States and the mid/upper level high
becomes centered to our north over the Great Basin. This is still a
favorable position for monsoon activity across southeast Arizona,
although as the mid level flow shifts to more of a northeasterly
direction, thunderstorms may have a greater potential of moving off
the rim into the lower deserts. High temperatures will be near
normal today and then 2-4 degrees above normal through the weekend.

The main concerns this week will continue to be the strong, gusty
outflow winds and areas of heavy rainfall leading to localized flash
flooding.

&&

.AVIATION...Valid through 17/00Z.
SCT-BKN clouds at 8k-12k ft AGL thru 16/04Z and again aft 16/18Z,
with diminishing cloud cover between 16/04Z and 16/18Z. SCT
TSRA/SHRA thru 16/04Z, mainly south/southeast of KTUS and in the
White Mountains. SCT TSRA/SHRA developing areawide again aft 16/19Z.
MVFR conditions in TSRA, with mountain obscurations, vsby reductions
and wind gusts to 40+ knots. Outside of TSRA, SFC wind at most
locations 12 knots or less favoring a SWLY thru NWLY direction
during the afternoon/early evening hours and variable in direction
at other times. The exception will be in the upper Gila River valley
near KSAD where WLY/NWLY SFC wind will be 15-19 kts with gusts to 28
kts thru 16/04Z and again aft 16/18Z. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture remains across southeast Arizona,
with typical mid July moisture levels expected through at least the
upcoming weekend. This will result in the daily cycle of mainly
afternoon and evening showers and thunderstorms. The main threats
will be strong, gusty and erratic outflow winds and heavy rainfall
leading to localized flash flooding. Minimum relative humidity
values will be 20-30 percent in most lower elevation locations and
25-40 percent in mountain areas. Away from thunderstorms, 20-foot
winds will generally be 15 mph or less, with afternoon/early evening
gusts to 20-25 mph and light winds overnight. Wind direction will
primarily be southwest through northwest through most of the week.
The exception will be in the upper Gila River valley around Safford,
where afternoon/early evening winds will be west-northwest at 15-20
mph and gusts to 25-30 mph through Tuesday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:04 PM MSTAreal Flood AdvisoryTWCPima116 min
Jul 14, 5:29 PM MSTDust Storm AdvisoryTWCPima, Pinal61 min
Jul 14, 5:29 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima118 min
Jul 14, 5:39 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Pinal66 min
Jul 14, 5:48 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima3 hr
Jul 14, 6:00 PM MSTTornado WarningTWCPima, Pinal15 min
Jul 14, 6:04 PM MSTDust Storm WarningTWCPima, Pinal91 min
Jul 14, 6:22 PM MSTTornado WarningTWCPima23 min
Jul 14, 6:26 PM MSTSevere Thunderstorm WarningTWCPima, Pinal64 min
Jul 14, 6:45 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima, Pinal45 min
Jul 14, 6:47 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 14, 6:49 PM MSTSevere Thunderstorm WarningTWCPinal30 min
Jul 14, 7:01 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 14, 7:24 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima, Pinal51 min
Jul 14, 8:11 PM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min
Jul 15, 1:14 PM MSTSevere Thunderstorm WarningTWCCochise22 min
Jul 15, 2:30 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Jul 15, 2:39 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Jul 15, 2:49 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 15, 2:59 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 15, 3:38 PM MSTAreal Flood AdvisoryTWCCochise112 min
Jul 15, 3:44 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise61 min
Jul 15, 4:03 PM MSTSevere Thunderstorm WarningTWCCochise20 min
Jul 15, 4:21 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 15, 4:37 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Jul 15, 4:39 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jul 15, 4:52 PM MSTSevere Thunderstorm WarningTWCCochise38 min
Jul 15, 4:54 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.